Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 32, NWS New Orleans, LA

April 19, 2020Wilkinson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Apr 19, 2020, 5:11 PM CDT for Wilkinson County, Mississippi. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2020, 5:11 PM CDT (22:11 UTC)
Expired
Apr 19, 2020, 6:00 PM CDT
In force
49 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Wilkinson County, MS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 11:45 AM CDTTornado WatchSPC9 hr
Apr 19, 2:39 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2020-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 776 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2020-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 323 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
776 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
323 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:30 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Apr 19, 2:30 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
230 PM CDT Sun Apr 19 2020

.UPDATE...
Allowed the Storm Warning to expire and replaced with SCA at 2 pm.
Wind bore continues to progress eastward through the outer coastal
waters and will be handled with Special Marine Warnings. 24/RR

&&

.PREV DISCUSSION... /issued 1236 PM CDT Sun Apr 19 2020/

..Moderate Risk of Severe Storms over Southwest Mississippi...

UPDATE...
Still monitoring convectively enhanced wind bore phenomenon
occurring over the coastal waters west of the MS River. These
channelled winds are slowly becoming ingested into low level jet
feed into convection well to the north. Enhanced winds likely to
continue through at least 130 pm, possibly lowering by 2 pm at
expiration time.

18Z balloon release underway to assess storm environment over the
area. First release had a faulty balloon that produced an
unacceptable ascension rate. Second release taking place now.

CAM model trends continue to show increased coverage over the
forecast area throughout the latter half of the afternoon. No
changes to thoughts at this time as all modes of severe still
appears to be in play.

AVIATION...
Moderate southerly flow to feed into developing storms entering
the area from the west and northwest later this afternoon. This
will maintain scattered to broken MVFR decks for much of the day.
Most vulnerable terminal still appears to be KMCB though other
locations farther south should still see some period of TSRA
prior to 00Z. Strong low level jet and wind bore features in the
coastal waters will likely produce low level wind shear at KGPT
and KASD, possibly KHUM just ahead of frontal passage between
03Z and 09Z tonight. 24/RR

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  82  62  78  57 /  60  60   0   0
BTR  84  63  78  57 /  40  40   0   0
ASD  86  64  82  59 /  40  60   0   0
MSY  85  68  81  64 /  20  20   0   0
GPT  81  66  80  60 /  40  60   0   0
PQL  82  65  83  58 /  40  60   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 11 PM CDT this evening for LAZ034>037-039-
     040-046>050-056>072.

GM...Small Craft Advisory until 7 AM CDT Monday for GMZ530-532-534-
     536-538-550-552-555-557-570-572-575-577.

MS...Wind Advisory until 11 PM CDT this evening for MSZ068>071-077-
     080>082.

GM...Small Craft Advisory until 7 AM CDT Monday for GMZ532-534-536-
     538-550-552-555-557-570-572-575-577.

&&

In the hours before

Local storm report, Apr 19, 1:49 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
149 PM CDT SUN APR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     HIGH SUST WINDS  44 SSE GRAND ISLE       28.64N 89.79W
04/19/2020  M67.00 MPH       GMZ572             XX   AWOS

            STATION KMDJ - MISSISSIPPI CANYON 311A MEASURED SUSTAINED
            WINDS 38 TO 47 KNOTS WITH GUSTS 40 TO 58 KNOTS BETWEEN
            1035 AM AND 1235 PM, DUE TO APPARENT CONVECTIVELY INDUCED
            WIND BORE. EVENT TIME IS THE PEAK WIND DURING THE PERIOD.

&&

24/RR
Local storm report, Apr 19, 2:19 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
219 PM CDT SUN APR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HIGH SUST WINDS  30 E VENICE             29.30N 88.85W
04/19/2020  M47.00 MPH       GMZ555             LA   AWOS

            KMIS - MAIN PASS 140B MEASURED SW 47G56 MPH OR 41G49 KT
            FROM APPARENT WIND BORE MOVING ACROSS THE COASTAL WATERS.

0155 PM     HIGH SUST WINDS  56 E VENICE             29.25N 88.43W
04/19/2020  M43.00 MPH       GMZ577             XX   AWOS

            STATION KVKY - PLATFORM MAIN PASS 289C MEASURED 43G41 MPH
            OR 37G44KT FROM APPARENT WIND BORE MOVING ACROSS THE
            COASTAL WATERS.

&&

24/RR
Special weather statement, Apr 19, 4:49 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service New Orleans LA
449 PM CDT Sun Apr 19 2020

LAZ034-035-192245-
Pointe Coupee-West Feliciana-
449 PM CDT Sun Apr 19 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST FELICIANA AND POINTE COUPEE
PARISHES...

At 448 PM CDT, a strong thunderstorm was located near Melville,
moving northeast at 55 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
New Roads, St. Francisville, Livonia, Fordoche, Morganza, Wakefield,
Lettsworth, Batchelor and Lottie.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3087 9180 3097 9181 3101 9177 3101 9166
      3097 9166 3100 9164 3100 9130 3065 9131
      3051 9173 3056 9176 3061 9176 3071 9173
      3078 9176 3082 9181 3084 9180 3086 9182
TIME...MOT...LOC 2148Z 232DEG 46KT 3062 9179
Special weather statement, Apr 19, 5:07 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service New Orleans LA
507 PM CDT Sun Apr 19 2020

MSZ068-192245-
Wilkinson-
507 PM CDT Sun Apr 19 2020

...A STRONG THUNDERSTORM WILL AFFECT WILKINSON COUNTY...

At 507 PM CDT, a strong thunderstorm was located near Fort Adams, or
20 miles east of Simmesport, moving northeast at 60 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Centreville, Woodville, Fort Adams, Dolorosa and Crosby.

LAT...LON 3135 9121 3134 9115 3132 9112 3132 9110
      3128 9106 3100 9106 3100 9164 3104 9156
      3107 9157 3111 9162 3121 9159 3124 9154
      3122 9153 3123 9149 3127 9148 3136 9130
      3137 9122
TIME...MOT...LOC 2207Z 237DEG 51KT 3108 9149

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:10 PM CDTSpecial Weather StatementLIXTangipahoa, Washington50 min
Apr 18, 7:46 PM CDTSpecial Weather StatementLIXWest Feliciana59 min
Apr 18, 7:48 PM CDTSevere Thunderstorm WarningLIXPointe Coupee, West Feliciana57 min
Apr 18, 7:50 PM CDTSpecial Weather StatementLIXSaint Helena55 min
Apr 18, 8:33 PM CDTSevere Thunderstorm WarningLIXAssumption, Lafourche, Saint James, Saint John the Baptist57 min
Apr 18, 9:29 PM CDTSpecial Weather StatementLIXOrleans61 min
Apr 18, 9:32 PM CDTSpecial Weather StatementLIXSaint Charles13 min
Apr 18, 9:35 PM CDTSevere Thunderstorm WarningLIXJefferson, Orleans, Saint Bernard, Saint Charles26 min
Apr 18, 9:56 PM CDTSpecial Weather StatementLIXAssumption49 min
Apr 18, 10:28 PM CDTSpecial Weather StatementLIXSaint James62 min
Apr 19, 4:13 AM CDTWind AdvisoryLIXAssumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 7 more19 hr
Apr 19, 4:30 AM CDTSmall Craft AdvisoryLIX7 hr
Apr 19, 10:51 AM CDTSpecial Marine WarningLIX31 min
Apr 19, 11:08 AM CDTSmall Craft AdvisoryLIX19 hr
Apr 19, 11:08 AM CDTStorm WarningLIX3 hr
Apr 19, 2:10 PM CDTSpecial Marine WarningLIX95 min
Apr 19, 4:49 PM CDTSpecial Weather StatementLIXPointe Coupee, West Feliciana56 min
Apr 19, 4:54 PM CDTSevere Thunderstorm WarningLIXPointe Coupee, West Feliciana50 min
Apr 19, 5:35 PM CDTSevere Thunderstorm WarningLIXEast Feliciana, Saint Helena70 min
Apr 19, 6:01 PM CDTTornado WarningLIXEast Feliciana, Saint Helena, Tangipahoa59 min
Apr 19, 6:39 PM CDTTornado WarningLIXWashington38 min
Apr 19, 5:07 PM CDTSpecial Weather StatementLIXWilkinson38 min
Apr 19, 5:41 PM CDTSevere Thunderstorm WarningLIXAmite49 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.